Wednesday, January 10, 2007

Risky Business

Big day today-- had to go to the OB/GYN for my annual exam.

I have long hated going to doctor's offices. I will be forever scarred from my childhood experience with one doctor who berated me for being fat, then proceeded to rant about how I should lose weight. "Even a rabbit can get fat eating too much lettuce!" was the quote that sticks in my mind to this day. I guess in his own abusive, degrading way he was trying to teach me about portion control and that overeating, whether it's with healthy food or junk food, is not good. What he actually accomplished was a 20-year belief that being fat was horrible, but that it was impossible to lose it. I mean, hey, if a rabbit can be fat eating lettuce and carrots, there was no way I was ever going to become a lean, fit girl. He also set in motion a genuine distrust and loathing of the entire medical industry.

I have often faced the doctor's scale like a convict approaching the gallows. I dreaded seeing what damage I had done to myself, and the corresponding "you should lose weight" speech that came with it. I'll never forget when I got my highest scale reading ever -- 337-- and the young, thin, blonde doctor then advised me to learn about calories. I almost laughed in her face! For heaven's sake, 20-some years of dieting and bingeing had gotten me to nearly 340 pounds; I knew exactly what calories were and I wanted to bitch-slap her for thinking I was such a brain-dead eating machine that I'd never heard of calories.

In an odd twist of fate, my OB/GYN is the husband of this thin blonde doctor, who I've never seen again. In general I like him, although I have my issues. Early on he was definitely on my case about losing weight, but in the three subsequent years that I have continually lost weight, he's never commented on it. In fact, when I told him today that I've lost over 100 pounds, he responsed with genuine surprise! He's got my chart (computerized, even!) in his hands, can he not look down and notice that I've gone from 320 (the scale reading when I first started getting treated by him) to 213 since the fall of 2002?

Anyway, I talked to him about my PCOS (Polycystic Ovary Syndrome) and that in my internet reading over the past year, I've read comments that the oral contraceptive I am currently on (Orth0 Tr1cyclen) is supposedly the worst one to take for PCOS, and there were recommendations to take another pill (Yazm1n), which has an added ingredient which is the equivalent of another medication I take for the PCOS symptoms (Aldact0ne). He seemed totally unimpressed by my research and leery of the medicine I was asking about. He then warned me that it would take 3 months before feeling the full effects of a different pill, and that if I didn't like it it would take another 3 months back on the old pill before I would get back to my current status. But he then said it was up to me -- in the end he had no problem with me switching if I didn't mind taking the "risk."

God, what risks haven't I taken in the last ten years? I've adopted a child on my own, left secure jobs, jumped into new career opportunities, got married, had surgery, and of course moved a bunch of times. And let's not forget this weight loss adventure! I took a lot of risks leaping into this quest to change my eating behaviors, to dig down to the personal, painful issues surrounding my need to drown myself in food. It's been a huge effort to become more physically active, to push my body farther than I ever thought I could.

So I told him let's give it a go and try the new medicine. I am nervous about this. Last year he took me off the Aldact0ne and four months later I called the office begging to be put back on. In that period of time I had a huge stall-out with my weight loss. I was bloated all the time, craved carbs like a junkie for heroin, was irritable and nasty and depressed. My doctor said he'd never heard of this reaction from going off the Aldact0ne. Was it going off the medicine, or all in my head? Or maybe my seasonal affective disorder flaring up again? Maybe a combination of all three. But once I got back on the medicine I was able to lose weight again.

I'm nervous because going on Yazm1n means I have to stop taking the Aldact0ne. But once I take the new pill it will have a similar drug in it that's comparable to the Aldact0ne, but in a smaller dose. Will this be enough to keep me from nosediving? I'm taking the chance that it will. It's a risk I guess I'm willing to take.

3 comments:

Lori said...

I am truly sorry that you have the most lamest and unthoughtful doctors in your area.

I always approached the doctor's office like you said: going to the gallows. One doctor told my mother that I was too tall and too big for my age. She asked him, "Should we cut off her legs and make her shorter?" (You can see where I get my mouth from!) My poor mother, though, thinks every symptom will be blamed on her weight.

You're smart to be proactive and look and do your own research. I don't think that doctors either have the inclination or time to look up the latest research.

If he didn't like you doing the research AND genuinely disagreed with it, that's one thing. But it sounded to me like he didn't like you doing the research and he was only going along with it because it didn't matter to him to a degree.

It's your body, your risks. You have made a lot of choices and risks and opportunities for yourself. You should proud of yourself for sticking up for yourself all this time and taking care of your daughter, your husband and most importantly, yourself.

Vickie said...

On the bright side - they are probably very well suited to one another and "happily" married . . .

Lori said...

I thought that too, Vickie. I'm remembering what someone said about Thomas Carlyle and his wife: better two people unhappy than four.